Pennsylvania, 2021Winter Weather in Pennsylvania, January 1, 2021
January 1, 2021 · NWS PBZ · 6 events in 6 counties and zones
Strong moisture advection combined with crossing low pressure to produce precipitation on January 1st. Subfreezing temperatures during the morning were slow to warm during the day, creating a period of freezing rain across the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong moisture advection combined with crossing low pressure to produce precipitation on January 1st. Subfreezing temperatures during the morning were slow to warm during the day, creating a period of freezing rain across the region. This freezing rain lasted the longest along east-facing slopes east of Pittsburgh, where upslope flow ahead of the advancing low allowed subfreezing temperatures to linger longer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 1, 8:33 AM EST, 27 minutes earlier.
Area forecast discussion, Jan 1, 8:33 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
833 AM EST Fri Jan 1 2021
.SYNOPSIS...
As the warm front continues to lift northward today, pockets of
freezing rain may develop as the rain lifts northward. The
precipitation will change back over to rain late by this afternoon as
temperatures continue to warm.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 13Z this morning, temperatures have warmed above freezing south
of the Mason-Dixon line and have warmed to freezing with readings
north of there in the upper 20s. Some other factors are the down-
slope winds over the east with temps at LBE around 32. Thus will
still expect some freezing rain to develop over the forecast area and
will keep the WSWs going across the area. Current trends will to have
the freezing rain threat end by this afternoon with it lasting in the
higher terrain and into the northern counties.
Previous discussion...The main story for today will be the potential
for freezing rain as sfc low pressure advances from the southwest.
This remains a tricky forecast. Latest hi-res models continue the
trend of slower onset of precipitation, especially with dry air in
place near the surface. This, with ongoing temperature trending
several degrees above the previous forecast is cause for growing
concern that accumulation of freezing rain may be less widespread
than previously thought... particularly for the Pittsburgh area and
farther south. The question remains how cold morning lows actually
end up despite cloud cover and should be the final tell-tale sign for
freezing rain probs across the area for this morning and afternoon.
Regardless, accumulations of freezing rain, if realized, are likely
to be brief. Ice accumulations from a trace to a tenth of an inch are
possible across the region, with higher amounts (and better
certainty / higher probability) across the eastern ridges and
Forest/Venango counties. Persistent warm advection with the warm
front should quickly increase sfc temperatures to above-freezing from
south to north this morning and afternoon, thus shutting off
freezing rain potential. Dry slotting by this evening will then keep
only scattered showers in the forecast into the overnight before
cold frontal passage.
A Winter Weather Advisory for freezing rain remains in effect today for
much of the area, though parts of this advisory may need to be
trimmed back as confidence grows of warmer temperatures.
Temperatures this afternoon will push into the 40s for most of the
area, only falling about 5 to 10 degrees during the overnight as
scattered rain showers and cloud conditions persist.
&&
.SHORT TERM /SATURDAY/...
High pressure will build across the area once again on Saturday,
though showers are likely to linger across the ridges during the
early morning with upsloping in NW flow. Cloudy skies will also
continue. Despite tonight's cold FROPA, no reinforcing cold advection
is progged for Saturday, leaving high temperatures in the mid/upper
40s across the region.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A low propagating newd through the Great Lakes will provide another
chance for rain with the chance to transition to snow showers on
Sunday. Early next week looks quiet at this time with building high
pressure.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
A deterioration to IFR/LIFR conditions is expected this morning ahead
of the lifting warm front that will spread precipitation
northeastward starting after 8am. At this time, confidence is low in
much in the way of FZRA outside of FKL and DUJ and possibly ZZV.
FZRA in FKL and DUJ should only last 2 to 5 hours before changing to
all rain late this afternoon and evening.
A period of gusty east-southeast winds is expected later this
morning and through the afternoon. Gusts of 20 to 25 mph are
expected. A strengthening SSW llvl jet will create areawide LLWS
during the late afternoon and evening hours and continue through most
of the overnight period.
A return to VFR is possible at ports south of FKL and DUJ later this
evening and into early Saturday morning as a large dry slot will
overspread the region.
.Outlook...
Showers will taper off with cold frontal passage early Saturday, with
restriction improvements likely through the day amidst building high
pressure. Restrictions and precipitation will return Sunday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for PAZ007-
013-014-020>022-029-031-073-075.
Winter Weather Advisory until 7 PM EST this evening for PAZ008-009-
015-016-023-074-076.
OH...Winter Weather Advisory until 1 PM EST this afternoon for
OHZ039>041-048>050-057>059-068-069.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ001>004-510-511-513.
Winter Weather Advisory until 7 PM EST this evening for WVZ512-514.
&&Hazardous weather outlook, Jan 1, 3:16 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
316 AM EST Fri Jan 1 2021
PAZ008-009-015-016-023-074-076-WVZ512-514-020830-
Venango-Forest-Clarion-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Eastern Preston-Eastern Tucker-
316 AM EST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and northern West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
073-075-WVZ001>004-510-511-513-020830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-
Hancock-Brooke-Ohio-Marshall-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
316 AM EST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ012-021-509-020830-
Wetzel-Marion-Monongalia-
316 AM EST Fri Jan 1 2021
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Allegheny
- When
- January 1, 9:00 AM EST to 12:00 PM EST
- Where
- Allegheny forecast zone
- Reported by
- ASOS
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Several reports of a light glaze of icing were received from across the county, including a trace at the PIT ASOS.
Winter Weather, Armstrong
- When
- January 1, 9:00 AM EST to 12:00 PM EST
- Where
- Armstrong forecast zone
- Reported by
- Social Media
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
A trace of icing was reported near Shadyside Villa.
Winter Weather, Forest
- When
- January 1, 9:00 AM EST to 2:00 PM EST
- Where
- Forest forecast zone
- Reported by
- Public
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
At Cooksburg, .05 of icing was reported.
Winter Weather, Fayette Ridges
- When
- January 1, 9:00 AM EST to 1:00 PM EST
- Where
- Fayette Ridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
A light glaze of icing was reported at Champion.
Winter Weather, Washington
- When
- January 1, 9:00 AM EST to 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 40.189, -80.248 (the zone’s center; the record gives no point)
A trace of icing was reported at Eighty Four and Claysville.
Winter Weather, Jefferson
- When
- January 1, 11:00 AM EST to 7:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
The DUJ ASOS reported a total of 0.35 of flat ice accretion, with other reports in the county generally remaining below 0.10 of icing.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938255, 938256, 938258, 938259, 938261, 938260.